Back to Ask the Diabetes Team Ask the Diabetes Team

From Turkey:

My 9 year old sister has had Type 1 diabetes for 4 months. The doctors adjusted the sugar level and determined the insulin doses. She is now using NPH, 16 units in the morning and 6 units in the evening. Though we are sure about her control (the routine use of insulin and the diet), we get high sugar levels especially in the evening. Doctors recommended exercise. Previously it worked, however now we began to get high sugar levels again. Moreover, she does not want to go to the doctors because of their longlasting tests. What should we do?

The knowledge you give will be useful for the other children in Turkey as well, since few can use the Internet.


It is a little difficult to answer your question without knowing a good deal more about your sister's diabetes and especially about what her blood sugar readings have been. The dose of NPH sounds about right at this stage and of course the doctor is right to encourage exercise and to have given instructions about the diet. However your sister may now need to supplement the NPH insulin at each dose with a small amount of Regular insulin. This can be given in the same syringe so that there is no need for extra shots and the amount is usually between a third and a fifth of the NPH. It is a good idea though to introduce the Regular insulin slowly because some people are very sensitive to it, so you must ask the doctor about how to do this. You should also ask for the reason for the 'longlasting tests' that the doctor is doing so often.

Young people with diabetes and their parents have all kinds of questions which it may not be possible to get answered from the doctor's office right away so it may help the family to have a copy of a book called Understanding Insulin Dependent Diabetes. You can download this for free from The text is very easy to understand.

I think it would also be a help if your sister could be seen by a doctor who was especially interested in Type 1 diabetes and who worked with what we call in the USA a nurse educator as well as a nutritionist. I'm afraid that I don't know of such a group in Turkey, and of course you may be getting all the help you need already.


Original posting 22 Jul 97
Updated January 16, 2006


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.